Illinois, 2020

Flash Flooding in Illinois, July 31, 2020

July 31, 2020 · NWS PAH · 2 events in 2 counties and zones

Numerous slow-moving thunderstorms developed near a stationary front that extended from southeast Missouri across the southern tip of Illinois to western Kentucky. A well-defined upper-level low circulation over eastern Kansas moved east, providing some additional support for the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous slow-moving thunderstorms developed near a stationary front that extended from southeast Missouri across the southern tip of Illinois to western Kentucky. A well-defined upper-level low circulation over eastern Kansas moved east, providing some additional support for the storms. The precipitable water values across the region were on the order of 1.8 to 2.0 inches, which supported heavy rainfall rates that locally approached or exceeded 1.5 inches per hour with the strongest convective cores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 12:46 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 31, 12:46 PM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
146 PM CDT Fri Jul 31 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 145 PM CDT Fri Jul 31 2020

The modeling really soups up ahead of the Low pressure/trof moving
into scntl MO. Already, radar/satellite and ground truth analysis
show high efficiency rain producing storms, with highest qpf
yields upwards to an inch or two above MRMS estimates. We like the
existing placement of the FFA, and can't really argue for going
further north, where we have only about an additional half inch of
rain forecast. We'll leave it as is, and really focus on the heavy
rain threat into the evening hours...as the Low moves in and the
boundary remains ever present for the focus. FFA goes til
midnight.

There is a final slug of heavy rain potential late Friday night
into and thru the day Saturday, as a surface Low rides up in the
east of the main long wave trof's flow. Additional PVA incoming
from the northwest may give a little assistance to the lift, even
though the overall mrh/qpf is diminishing by then. It'll be
something to assess tonight, as to Saturday's heavy rain
potential, so will just keep it mentioned in the HWO for now.
Drier dew points start to work in from the west, but the east may
see this lingering heavy (or heavier) rain potential until the
drier air invades the entirety of the FA later Saturday night into
Sunday. We should see a nice pop drop off then.

.LONG TERM...(Monday through Friday)
Issued at 145 PM CDT Fri Jul 31 2020

The long wave trof sits and spins over the Lower Ohio River Valley
for the first half of the week, then slowly flattens out upon its
lift out. More jet stream energy incoming from the High Plains to
the Great Lakes during the middle to latter portion of the week,
however, will keep a generally troffy flow for us, resulting in
continued seasonally cooler and drier air, which will be a welcome
relief from the previous week's heat/humidity. Daily pops cannot
be discounted until this dry air infiltrates the column
sufficiently, and the troffing energy departs sufficiently, which
will be by Tuesday night-Wednesday.

&&

.AVIATION...
Issued at 145 PM CDT Fri Jul 31 2020

Low clouds have been tough to scour today, with any insolation
resulting in cigs redeveloping in marginally restricted range.
Diurnally and boundary induced convection will keep vicinity
mention of showers or storms possible, but best chance will be
later tonight when approaching Low pressure sets off more
widespread showers/storms, when heavy rain (and restricted
cigs/vsbys) are again anticipated.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until midnight CDT tonight for ILZ081>094.

MO...Flash Flood Watch until midnight CDT tonight for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch until midnight CDT tonight for INZ081-082-
     085>088.

KY...Flash Flood Watch until midnight CDT tonight for KYZ001>022.

&&
Hazardous weather outlook, Jul 31, 1:09 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
209 PM CDT Fri Jul 31 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
209 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms through this evening and
overnight will carry mainly a heavy rain and flooding potential
hazard. Frequent deadly lightning, and isolated wind gusts, are
possible in stronger storms. A flash flood watch remains in effect
until midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A daily chance of storms continues through Tuesday, with the best
chance of heavier rain on Saturday. Lightning will also be a
hazard.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay rainfall and flooding reports to
the National Weather Service.

In the hours before

Special weather statement, Jul 31, 11:29 AM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
1229 PM CDT Fri Jul 31 2020

MOZ100-109-110-311800-
Butler MO-Stoddard MO-Wayne MO-
1229 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...NORTHWESTERN
STODDARD AND NORTHEASTERN BUTLER COUNTIES UNTIL 100 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Wappapello State Park, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Wappapello State Park, Puxico and Wappapello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3687 9041 3701 9044 3707 9019 3690 9014
TIME...MOT...LOC 1729Z 259DEG 15KT 3696 9033

DWS
Special weather statement, Jul 31, 12:16 PM CST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
116 PM CDT Fri Jul 31 2020

KYZ016-311845-
Hopkins KY-
116 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOPKINS COUNTY UNTIL 145
PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dawson Springs, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Madisonville, Dawson Springs, Earlington, Mortons Gap and Olney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 8770 3718 8771 3717 8772 3719 8773
      3719 8775 3721 8774 3720 8777 3721 8776
      3724 8780 3726 8779 3727 8780 3728 8780
      3739 8752 3722 8741
TIME...MOT...LOC 1816Z 246DEG 28KT 3721 8771

DWS
Special weather statement, Jul 31, 12:45 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
145 PM CDT Fri Jul 31 2020

KYZ016-020-021-311930-
Muhlenberg KY-McLean KY-Hopkins KY-
145 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MUHLENBERG...
SOUTHEASTERN MCLEAN AND SOUTHEASTERN HOPKINS COUNTIES UNTIL 230 PM
CDT...

At 144 PM CDT, trained weather spotters reported a strong
thunderstorm over Mortons Gap, or near Madisonville, moving east at
30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Madisonville, Central City, Earlington, Nortonville, Mortons Gap,
Powderly, Graham, Greenville, White Plains, Drakesboro, Sacramento,
Island, Bremen, South Carrollton and Kirtley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3722 8696 3716 8750 3734 8758 3749 8710
      3747 8712 3745 8710 3738 8710 3736 8713
      3734 8714 3732 8711 3737 8708 3736 8703
      3732 8699 3727 8698 3726 8696 3724 8694
      3723 8691
TIME...MOT...LOC 1844Z 255DEG 27KT 3725 8742

DWS
Local storm report, Jul 31, 12:46 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     MORTONS GAP             37.24N 87.47W
07/31/2020  E55 MPH          HOPKINS            KY   TRAINED SPOTTER

            SPOTTER ESTIMATED WIND GUSTS OF 50 TO 55
            MPH.

&&

DWS
Local storm report, Jul 31, 1:09 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
209 PM CDT FRI JUL 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLOOD            EARLINGTON              37.27N 87.52W
07/31/2020                   HOPKINS            KY   TRAINED SPOTTER

            MINOR STREET/YARD FLOODING REPORTED IN
            EARLINGTON.

&&

DWS
Special weather statement, Jul 31, 4:05 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
505 PM CDT Fri Jul 31 2020

ILZ081>091-INZ085-KYZ014-MOZ076-087-010015-
Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union-
Johnson-Pope-Hardin-Posey-Union KY-Perry MO-Cape Girardeau-
Including the cities of West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Poseyville,
Morganfield, Perryville, Cape Girardeau, and Jackson
505 PM CDT Fri Jul 31 2020

...SPECIAL WEATHER STATEMENT...

At 504 PM, radar showed a band of strong thunderstorms producing
very heavy rainfall from just north of Jackson Missouri to near
Carbondale, Marion and along Route 13 to the Wabash River, moving
northeast around 25 mph.

Expect very poor visibility along Route 13 as the thunderstorms
move through. Gusty winds, and frequent lightning will accompany
the storms as well as they head toward Franklin, Hamilton and
White counties, as well as Union County Kentucky and Posey County
Indiana. Be alert to the possibility of standing water on area
roads.

CN

The radar

The Paducah radar (KPAH), 54 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hardin

When
July 31, 4:50 PM CST to 7:00 PM CST
Where
Hardin County, Rosiclare to 5 mi NNE of Elizabethtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.420, -88.350

Several roads were flooded in the lower areas around Rosiclare.

Flash Flood, Gallatin

When
July 31, 5:00 PM CST to 7:00 PM CST
Where
Gallatin County, Shawneetown to 1.6 mi NNE of Shawneetown
Cause
Heavy Rain
Reported by
Public
Coordinates
37.700, -88.130

Flash flooding of roads was reported in the Shawneetown area. Some of the water was swiftly flowing over roads. There were reports of five inches of rain from more than one observer.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905707, 905710.